MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-2-8-HELIX
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/13/2023
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the coil pushed out difficulty.The patient was undergoing surgery for treatment of a fusiform, ruptured basilar artery aneurysm with a max diameter of 3mm and a 2mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was minimal.No patient symptoms or further complications were reported as a result of this event.It was reported that the first coil 2-8 was filled, and it was found that after the coil came out a little at the tip end of echelon10, it couldn't be pushed.So it was replaced with another qc2-8, and the filling was smooth.The coil was stuck in the catheter in the distal section.The catheter was not damaged.It was unknown if the coil was damaged.The reported device and any accessory devices were prepared as indicated in the ifu.Additional information received that the coil came out of the introducer sheath smoothly.The model and lot number of the echelon catheter was 145-5091-150, lot # b375585.There was no problem with the microcatheter.It was used to feed other coils to the aneurysm.
 
Additional Manufacturer Narrative
Product analysis of qc-2-8-helix, lot# 224797362.As found condition: the axium coil was returned within a shipping box, within a sealed biohazard pouch, within an opened axium coil inner pouch, and within a dispenser coil.Damage location details: the axium coil was returned within the introducer sheath.The introducer sheath was found correctly assembled on the pusher with the wave-lock at the proximal end.The pusher was found to be broken with the release wire still intact at ~ 7.8cm from the proximal end.No damages were found with the introducer sheath.The implant coil was found to be damaged within the introducer sheath.No other anomalies were observed.Testing analysis: the axium coil could not be used for resistance testing with an in-house catheter due to its damaged condition.Conclusion: based on the device analysis and the reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ was confirmed.The axium coil was found damaged.In addition, the pusher was returned broken.The axium coil can become damaged if advanced against resistance.It is possible that these damages occurred when the customer attempted to advance the coil through the catheter against the resistance.Possible causes of resistance include the use of a damaged catheter, incompatible catheter, lack of hydration before the procedure, patient tortuous anatomy, and lack of continuous flush with heparinized saline during delivery.The device was prepared according to the instructions for use (ifu).Information regarding a continuous flush was not provided.The patient¿s vessel tortuosity was minimal.The echelon 10 microcatheter used for the event was not returned.Therefore, the condition of the echelon 10 microcatheter could not be assessed the echelon 10 microcatheter has a labeled id (inner diameter) of 0.017¿.As per the ifu, the axium coils are compatible for use with microcatheters with a minimum id (inner diameter) of 0.0165¿.Therefore, the echelon 10 microcatheter was found to be compatible with the axium coils.The root cause could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key16876155
Report Number2029214-2023-00751
Device Sequence Number5830133
Product Code KRD
UDI-Device Identifier00847536037304
UDI-Public00847536037304
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/30/2025
Device Model NumberQC-2-8-HELIX
Device Catalogue NumberQC-2-8-HELIX
Device Lot Number224797362
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2023
Initial Report FDA Received Date05/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown